Open Access
Translator Disclaimer
August 2002 Conditions for recurrence and transience of a Markov chain on $\mathbb{Z}^+$ and estimation of a geometric success probability
James P. Hobert, Jason Schweinsberg
Ann. Statist. 30(4): 1214-1223 (August 2002). DOI: 10.1214/aos/1031689024

Abstract

Let $Z$ be a discrete random variable with support $\Z^+ = \{0,1,2,\dots\}$. We consider a Markov chain $Y=(Y_n)_{n=0}^\infty$ with state space $\Z^+$ and transition probabilities given by $P(Y_{n+1} = j|Y_n = i) = P(Z = i+j)/P(Z \geq i)$. We prove that convergence of $\sum_{n=1}^\infty 1/[n^3 P (Z=n)]$ is sufficient for transience of $Y$ while divergence of $\sum_{n=1}^\infty 1/[n^2 P (Z \geq n)]$ is sufficient for recurrence. Let $X$ be a $\mbox{Geometric}(p)$ random variable; that is, $P(X=x)=p(1-p)^x$ for $x \in \Z^+$. We use our results in conjunction with those of M. L. Eaton [Ann. Statist. 20 (1992) 1147-1179] and J. P. Hobert and C. P. Robert [Ann. Statist. 27 (1999) 361-373] to establish a sufficient condition for $\mathscr{P}$-admissibility of improper priors on $p$. As an illustration of this result, we prove that all prior densities of the form $p^{-1}(1-p)^{b-1}$ with $b>0$ are $\mathscr{P}$-admissible.

Citation

Download Citation

James P. Hobert. Jason Schweinsberg. "Conditions for recurrence and transience of a Markov chain on $\mathbb{Z}^+$ and estimation of a geometric success probability." Ann. Statist. 30 (4) 1214 - 1223, August 2002. https://doi.org/10.1214/aos/1031689024

Information

Published: August 2002
First available in Project Euclid: 10 September 2002

zbMATH: 1103.60315
MathSciNet: MR1926175
Digital Object Identifier: 10.1214/aos/1031689024

Subjects:
Primary: 60J10
Secondary: 62C15

Keywords: Admissibility , electrical network , geometric distribution , null recurrence , reversibility , weighted random walk

Rights: Copyright © 2002 Institute of Mathematical Statistics

JOURNAL ARTICLE
10 PAGES


SHARE
Vol.30 • No. 4 • August 2002
Back to Top